Numb Feet, Jittery Hands, and Losing Your Hair?

Caution: Watch for Drug-Induced Nutrient Depletion!

Back in chiropractic school, we were taught that nutritional deficiencies were something you’d see in poor countries where people didn’t get enough to eat. As a chiropractor who has been practicing over 20 years, I wish there was a way I could have known then, what I know now. Vitamin deficiencies resulting from malnutrition are common in people right here in Rancho Cucamonga. There are several reasons why this is so.

First, we have people eating processed, factory-made foods that fail to nourish.

Another factor causing malnutrition is all too easily missed by chiropractors, medical doctors, pharmacists, and the media. I’m talking about nutrients being systematically depleted from the body by prescription and over-the-counter drugs. Drug-nutrient depletion could be causing your numb feet, jittery hands, hair loss, or other symptoms. It can happen so slowly and insidiously that you never see it coming. Take Vitamin B12: you have a five to seven-year store of this vitamin in your body tissues. It’s like a savings account. Your medication can make you spend that account faster than you can make more deposits. Let’s take a look at one drug-nutrient depletion scenario we’ve seen in our office recently….

Mr. Jones, a 45 year-old salesman, has back pain. He has been on Metformin for type two diabetes for seven years. He feels stressed and admits he doesn’t eat right, so his M.D. prescribed pills for high blood pressure and high cholesterol several years ago. He pops pain killers a few times a month. After all, he can’t afford to miss work when his back acts up on him. All of his medications deplete him of nutrients. Lately he’s been losing feeling in both his feet. He’s tired, and sometimes dizzy. He mentions these symptoms to his medical doctor, who is rightfully concerned, and sends him for a brain scan, then an MRI of his back. The tests come back normal. Finally, a lab test confirms that he is low in vitamin B12 and folic Acid. The medical doctor advises him to supplement with a vitamin. But frankly, Mr. Jones’ medical doctor doesn’t have the time or the inclination to be able to suggest exactly what kind of vitamin supplement.

Two months later, Mr. Jones, who has gone to CostCo and picked up a big plastic jar of multi-vitamins, is feeling no better. Oh, no! A B-vitamin deficiency can be reversed, but if not addressed soon enough, can cause permanent damage to the brain and peripheral nervous system.

If you are a patient of mine, I need to know what prescription drugs you are taking. If you can’t get off a medication, at least we can work together to prevent drug-induced nutrient depletion. Ask me what lab tests are available before you have the need for expensive tests like brain scans and MRI’s. We use a low-cost lab just up the street from our office. Let’s special-order you some supplements that are the correct potency, in the correct delivery form (powders, tablets, liquids, oils, capsules) for your situation. Let’s get you well. That’s my job.

Leave A Comment